Oklahoma, 2011

Wildfire in Oklahoma, July 26, 2011

July 26, 2011 · NWS TSA · 1 event in 1 county or zone

Very dry, hot, and breezy conditions, along with extremely dry fuels as a result of the long-term drought the region has experienced, promoted the rapid spread of a wildfire that was started on the outskirts of Sapulpa. An Oklahoma Army National Guard UH-60 Blackhawk with a 660-gallon bucket assisted the Sapulpa, Glenpool and Berryhill Fire Departments fight the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Very dry, hot, and breezy conditions, along with extremely dry fuels as a result of the long-term drought the region has experienced, promoted the rapid spread of a wildfire that was started on the outskirts of Sapulpa. An Oklahoma Army National Guard UH-60 Blackhawk with a 660-gallon bucket assisted the Sapulpa, Glenpool and Berryhill Fire Departments fight the fire. This fire burned in excess of 300 acres and resulted in evacuations of homes and businesses, ultimately none of which were affected due to the efforts of the fire fighters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 26, 9:44 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 26, 9:44 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1044 AM CDT TUE JUL 26 2011

.DISCUSSION...
RESIDUAL SHOWERS SOUTHEAST OK IN DIURNAL
DOWNTREND AT THIS TIME.  POPS ELIMINATED
THIS AFTERNOON...EXCEPT FAR SOUTHEAST OK
AREA. TEMP LOWERED SLIGHTLY SOUTH OF I40
DUE TO CLOUD COVER... OTHERWISE NOT MUCH
CHANGE. HOT...AND HOTTER TOMORROW.
GW

&&

.PREV DISCUSSION... /ISSUED 637 AM CDT TUE JUL 26 2011/

DISCUSSION...
QUICK UPDATE TO COVER NARROW BAND ONGOING SHRA
ISOLATED TSRA.

PREV DISCUSSION... /ISSUED 620 AM CDT TUE JUL 26 2011/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. A NARROW
BAND OF SHOWERS AND THUNDERSTORMS ACROSS EASTERN OKLAHOMA WILL
LIKELY MISS ALL TAF SITES THIS MORNING BEFORE IT DISSIPATES. MID
LEVEL CLOUDINESS WILL GRADUALLY THIN TODAY BUT IT MAY BE MID TO
LATE AFTERNOON BEFORE IT SCATTERS OUT AT KMLC.

PREV DISCUSSION... /ISSUED 407 AM CDT TUE JUL 26 2011/

DISCUSSION...
SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS CONTINUE TO PUSH
SOUTH ACROSS EASTERN OKLAHOMA EARLY THIS MORNING. WILL CARRY A
SLIGHT POP THROUGH THE MORNING HOURS FOR THIS ACTIVITY.

THE RIDGE OF HIGH PRESSURE BECOMES THE DOMINATE FEATURE OVER THE
SOUTHERN PLAINS THROUGH THE SHORT TERM FORECAST. SOUTHERLY WINDS
ALONG WITH INCREASING AFTERNOON 850-MB TEMPS THE NEXT FEW DAYS
WILL ALLOW FOR DANGEROUS HEAT CONDITIONS TO REDEVELOP AND CONTINUE
THROUGH THE WEEK. STAYED WITH PERSISTENCE BY GOING ABOVE GUIDANCE
FOR TEMPS. WILL CONTINUE THE CURRENT HEAT HEADLINES AS HEAT
INDICES IN THE 105 TO 115 DEGREE RANGE ARE POSSIBLE FOR THE
EXCESSIVE HEAT WARNING LOCATIONS AND 105 TO 110 DEGREE RANGE FOR
THE HEAT ADVISORY LOCATIONS.

LATEST ECMWF/GFS RUNS ARE INDICATING A WEAK UPPER LEVEL WAVE
PUSHING NORTHWARD FROM THE GULF TOWARDS THE RED RIVER DURING THE
THURSDAY NIGHT/FRIDAY TIME FRAME...WITH PRECIP SPREADING INTO THE
CWA FRIDAY INTO THE WEEKEND. WILL CARRY POPS FOR THE DAYTIME HOURS
FRIDAY/SATURDAY/SUNDAY...WITH THE HIGHER CHANCES BEING ACROSS THE
HIGHER TERRAIN AREAS OF SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
TEMPS DURING THE TIME FRAME COULD BE A COUPLE DEGREES COOLER FROM
ANY PRECIP THAT BREAKS OUT...THOUGH AROUND AND JUST OVER 100
DEGREES REMAINS POSSIBLE.

THE RIDGE OF HIGH PRESSURE THEN REBUILDS BACK OVER THE REGION FOR
THE START OF THE NEXT WORK WEEK WITH HOT TEMPERATURES ACROSS THE
REGION. WILL CONTINUE TO MONITOR LATEST TRENDS FOR POSSIBLE HEAT
HEADLINES INTO NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL  104  80 106  81 /  10   0   0   0
FSM  103  79 106  80 /  10   0   0   0
MLC  102  79 105  80 /  10   0   0   0
BVO  102  77 105  76 /  10   0   0   0
FYV   98  73 100  74 /  10   0   0   0
BYV   98  74  99  75 /  10  10   0   0
MKO  101  78 105  79 /  20   0   0   0
MIO  100  77 102  77 /  10   0   0   0
F10  103  78 105  79 /  10   0   0   0
HHW  100  77 103  78 /  30  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 10 PM SATURDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     HEAT ADVISORY UNTIL 10 PM SATURDAY FOR OKZ069.

AR...HEAT ADVISORY UNTIL 10 PM SATURDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011.

     EXCESSIVE HEAT WARNING UNTIL 10 PM SATURDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

SHORT TERM...21
LONG TERM....18
Hazardous weather outlook, Jul 26, 11:46 AM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1246 PM CDT TUE JUL 26 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1233 PM CDT TUE JUL 26 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...PRIMARILY WEST OF HIGHWAY 75.

DISCUSSION...
TEMPERATURES WILL REACH 98 TO 104 DEGREES IN MOST PLACES THIS
AFTERNOON. HEAT INDICES WILL MAX OUT IN THE 105 TO 112 RANGE.
EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES REMAIN IN
EFFECT.

MINIMUM RELATIVE HUMIDITY VALUES LESS THAN 30 PERCENT AND
SOUTH WINDS AROUND 10 MILES AN HOUR WILL CREATE A 35 TO 40
FIRE SPREAD INDEX AT LOCATIONS WEST OF HIGHWAY 75 IN OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...DANGEROUS HEAT POTENTIAL.
THURSDAY...DANGEROUS HEAT POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
MONDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
DANGEROUS HEAT WILL CONTINUE WITH AFTERNOON HIGH TEMPERATURES
RANGING FROM 98 TO 107 ACROSS MOST OF THE AREA EACH DAY. HEAT
INDICES WILL CLIMB INTO THE 105 TO 115 DEGREE RANGE EACH AFTERNOON.
EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES REMAIN IN EFFECT
THROUGH SATURDAY EVENING...AND WILL LIKELY BE EXTENDED FURTHER
OUT IN TIME AS THE RIDGE OF HIGH PRESSURE ALOFT REMAINS IN PLACE
AT LEAST THROUGH THE EARLY PART OF NEXT WEEK.

A WEAKNESS IN THE UPPER RIDGE WILL MOVE NORTHWEST FROM THE GULF OF
MEXICO INTO NORTHERN TEXAS BY THE WEEKEND. THIS COULD ALLOW A FEW
SHOWERS AND THUNDERSTORMS TO DEVELOP FRIDAY THROUGH SUNDAY...WITH
THE HIGHEST CHANCES IN SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Creek

When
July 26, 12:00 PM CST to 10:00 PM CST
Where
Creek forecast zone
Reported by
Park/Forest Service
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338302.